Arizona, 2024

Damaging Winds in Arizona, August 18, 2024

August 18, 2024 · NWS PSR · 2 events in 1 county or zone

The combination of a moisture surge from a large thunderstorm complex over northern Sonora, Mexico and an upper-level trough moving across the Pacific Northwest resulted in the development of thunderstorm activity across south-central AZ during the early morning hours on the 18th. With MLCAPE values near 500 J/KG and DCAPE values of around 1000 J/KG, conditions were favorable for the generation…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The combination of a moisture surge from a large thunderstorm complex over northern Sonora, Mexico and an upper-level trough moving across the Pacific Northwest resulted in the development of thunderstorm activity across south-central AZ during the early morning hours on the 18th. With MLCAPE values near 500 J/KG and DCAPE values of around 1000 J/KG, conditions were favorable for the generation of strong to severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 17, 10:21 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 10:21 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1021 PM MST Sat Aug 17 2024

.UPDATE...Updated 06z Aviation Discussion...

&&

.SYNOPSIS...
Thunderstorm chances increase today with the best chances favoring
the high terrain areas of Arizona and across southeast Arizona.
Isolated thunderstorms will be possible across south-central
Arizona with gusty winds and blowing dust being the primary
concerns going through this evening. Drier conditions are favored
early next week before thunderstorm chances increase again during
the middle part of next week. Temperatures will warm up early next
week with excessive heat conditions possible.

&&

.DISCUSSION...
The subtropical ridge of high pressure that's been over the region
continues to gradually shift eastward and is now centered over
eastern New Mexico. Meanwhile, a strong trough situated off the
coast of the Pacific Northwest is leading to downstream
amplification of the ridge as it shifts into the Southern Plains.
Locally, this has resulted in better southeasterly flow aloft,
importing better moisture into the region that will help increase
our thunderstorm chances for today.

Early afternoon satellite and radar trends shows more robust
convection ongoing across northern Arizona and Utah as a notable
vort max pushes through that region, while CU development is ongoing
across southeast Arizona with a few isolated thunderstorms now
popping up. Thunderstorm chances today will be greater today across
south-central Arizona given the better moisture that is now in place
with the 12Z PHX sounding recording a PWAT value of 1.66" and
surface dew points now in the upper 50s to low 60s. HREF paintball
plots support continued thunderstorm development across southeast
Arizona through the rest of this afternoon with southeasterly
steering flow helping to propagate thunderstorms toward south-
central Arizona. Across south-central Arizona, uncertainty quickly
increases in regards to thunderstorms being able to survive as they
push northwestward from southeast Arizona. Forecast soundings
suggest a favorable environment conducive to thunderstorm
development and strong outflows with favorable CAPE values upwards
of 1000-1500 J/kg and inverted-V profiles supporting high DCAPE
values to around 1500 J/kg. However, there is a good deal of
uncertainty around whether or not a strong/deep enough outflow
boundary can survive into south- central Arizona and overcome the
CIN to spark new thunderstorm activity. Previous iterations of the
HRRR had supported the idea of new thunderstorm development
occurring into the Valley, but the latest runs continue to back
off on this. Nevertheless, any thunderstorms that were to develop
across south-central Arizona this evening would be capable of
producing strong downbursts. Aside from thunderstorm chances,
strong outflows from southeast Arizona could lead to some areas of
dense blowing dust between Phoenix and Tucson.

Going into early next week, the subtropical ridge will continue to
strengthen and gradually shift westward with global ensembles
indicating 500 mb heights climbing upwards of 596-598 dm during the
Monday/Tuesday timeframe. This will lead to temperatures warming up
to around 108-114 degrees across the lower deserts with the hottest
temperatures currently focused across the Valley. The warming
temperatures will promote Major HeatRisk primarily around the
Phoenix metro as well as the San Carlos/Globe areas during this
time. Thus, an Excessive Heat Watch has been issued for the
aforementioned areas.

Moisture will decrease for the start of the new workweek and thus
lead to lower thunderstorm chances before global ensembles show
moisture increasing again midweek. There is uncertainty in exactly
how this pattern will evolve, but there are indications that an
inverted trough move across northern Mexico may potentially
support greater thunderstorm chances during the middle part of
next week.

&&

.AVIATION...Updated at 0520Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The potential for scattered shower and embedded thunderstorm
activity to materialize during the overnight hours will be the
main aviation concern through the TAF period. The latest Hi-res
guidance is indicating for the activity across southeast AZ to
affect the area by around the 8-10z time frame, however, there is
a lot of uncertainty in terms of the overall coverage and thus
only VCSH have been introduced in the TAFs at this time. Most of
the activity should move out of the area by 12z. Otherwise, the
overall wind pattern will continue to exhibit diurnal tendencies
with speeds aob 10 kts, although some higher gusts cannot be ruled
out with any SHRA activity. The chances for thunderstorms and
thus any associated outflows are forecast to be lower for Sunday.
SCT to occasionally BKN mid to high level cloud cover can be
expected through the overnight hours with coverage decreasing to
FEW-SCT during the day on Sunday.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns are expected during the next 24 hours
under generally clear skies. Winds at KIPL will favor the
southeast while winds at KBLH will favor the south. Wind speeds
will generally remain aob 10 kts, although afternoon gusts upwards
of 20-25 kts will be favored at KBLH Sunday afternoon.

&&

.FIRE WEATHER...
The greatest thunderstorm chances this weekend will remain
primarily confined to the Arizona high terrain and southeast
Arizona, but isolated chances for thunderstorms along with strong,
erratic outflows will be possible across south-central Arizona.
MinRH values will be in the 15-25% range with fair to good
overnight recoveries of 30-60%. Drier conditions with lower
thunderstorm chances will start off the new workweek before
thunderstorm chances are favored to increase during the middle
part of next week. Outside of thunderstorm outflows, winds will
tend to follow their typical diurnal patterns with some afternoon
upslope gusts of 20-25 mph possible.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Monday morning through Tuesday evening
     for AZZ534-537-540>551-560-562.

CA...None.
&&

DISCUSSION...Smith
AVIATION...Lojero
FIRE WEATHER...Smith

In the hours before

Special weather statement, Aug 17, 10:21 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1021 PM MST Sat Aug 17 2024

AZZ547-549-555-558-180545-
Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
1021 PM MST Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 1045 PM MST...

At 1020 PM MST, Doppler radar was tracking a strong thunderstorm over
Goldfield, or near Apache Junction, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Apache Junction, Fountain Hills, Sugarloaf Mountain, Saguaro Lake,
Canyon Lake, Superstition Mountains, Goldfield Ranch, Lost Dutchman
State Park, Goldfield, Usery Mountain Park, Salt River Tubing
Recreation Area, and Fort McDowell.

This includes AZ Route 87 between mile markers 188 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 11144 3343 11140 3341 11158 3364 11180
      3372 11145
TIME...MOT...LOC 0520Z 164DEG 15KT 3348 11154

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CK
Special weather statement, Aug 17, 10:53 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1053 PM MST Sat Aug 17 2024

AZZ541-547-549-557-180645-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
1053 PM MST Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 1145 PM MST...

At 1053 PM MST, Doppler radar was tracking a strong thunderstorm near
Sugarloaf Mountain, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fountain Hills, Round Valley, Sugarloaf Mountain, Ballantine
Trailhead, McDowell Mountain Park, Usery Mountain Park, Saguaro Lake,
Canyon Lake, Goldfield Ranch, Four Peaks, Apache Lake, Salt River
Tubing Recreation Area, Rio Verde, Fort McDowell, and Tortilla Flat.

This includes AZ Route 87 between mile markers 190 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 11144 3358 11121 3344 11161 3369 11177
TIME...MOT...LOC 0553Z 238DEG 21KT 3364 11152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AY
Special weather statement, Aug 17, 11:09 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1109 PM MST Sat Aug 17 2024

AZZ547-556-557-180700-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
1109 PM MST Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA AND MARICOPA COUNTIES
THROUGH MIDNIGHT MST...

At 1109 PM MST, Doppler radar was tracking a strong thunderstorm near
Ballantine Trailhead, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Round Valley, Ballantine Trailhead, Sycamore Creek, Sunflower, Punkin
Center, Tonto Basin, and Four Peaks.

This includes the following highways...
AZ Route 87 between mile markers 206 and 229.
AZ Route 188 between mile markers 255 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 11142 3396 11139 3391 11128 3386 11122
      3365 11133 3373 11162 3400 11156 3401 11149
TIME...MOT...LOC 0609Z 195DEG 18KT 3375 11141

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AY

The radar

The Phoenix radar (KIWA), 35 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 18, 12:40 AM MST
Where
Maricopa County, 1.28 mi SSE of Fountain Hills
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
33.602, -111.715

Multiple downed trees around the Fountain Park area in Fountain Hills. A 61 mph gust was measured. Timing estimated from radar. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 18, 12:40 AM MST
Where
Maricopa County, 1.54 mi NNE of Scottsdale Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
33.639, -111.905

Downed trees, estimated between 100-150, reported across the TPC Scottsdale Champions Golf Course. Timing estimated from radar. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206096, 1206098.